I developed a rash on my face, and my doctor told me it could be related to taking glucosamine sulfate. Is this true?
There have been scattered reports of photosensitivity with the ingestion of glucosamine sulfate. It appears to be very infrequent and, more importantly, to resolve after the product is discontinued. Clearly, if a person reports a possible connection, he or she should stop taking the product. If unsure, GS should be started again cautiously to see if the reaction is reproducible. Another concern raised with GS is its effects on blood sugar. Animal studies have shown glucosamine affects glucose metabolism when infused directly into the blood at very high levels. However, a recent well-controlled trial on lab rats that assessed GS versus placebo over 90 days showed no significant differences between groups when comparing hemoglobin A1C (a long-term marker of blood sugar control) before and after treatment.1 Just to be safe, diabetics might want to initially perform home blood-glucose monitoring more frequently when on GS, but it appears to be a very safe supplement in this regard.
Is there any definitive answer as to whether rheumatoid arthritis is caused by food allergies?
?Definitive? is a hard thing to come by in any therapy. ?Highly suggestive? is another matter. Many individuals with rheumatoid arthritis report that certain foods seem to aggravate their symptoms, while much of the conventional medical community continues to insist there is no connection. Studies conducted over the past 10 years do suggest there is a subset of individuals with RA who respond quite favorably when certain foods are eliminated from their diets. A recent review found 31 scientific reports pertaining to dietary exclusion and RA treatment. Many of these studies were difficult to interpret because of poor trial design, but there were four controlled trials that investigated the effects of fasting and subsequent exclusion diets for at least three months. The pooling of these four studies showed a statistically significant, beneficial, long-term effect using a dietary exclusion approach.2
I think it can be said confidently that scientific evidence shows fasting followed by a diet excluding wheat and/or dairy can produce a sustained, positive response in some, but not all, individuals who have RA. The trick is knowing who will respond how. The literature suggests that somewhere around a third to a half of all RA sufferers will respond quite favorably. While it would be nice to have a test that would predict response, my experience has been that—surprisingly—food-allergy testing is a poor predictor. Actually embarking on a fasting/exclusion diet program for eight to 12 weeks is probably the best way to find out.
There was quite a concern about kava and liver toxicity a year or two ago. Has that been clarified?
In early 2002, the U.S. Food and Drug Administration issued a federal advisory that people should discontinue taking kava kava (Piper methysticum) until there is further information regarding kava?s safety and potential for liver damage. This is still a question in search of a complete answer. Many companies stopped making kava products because of the concerns about potential health risks (and legal liability). On closer inspection these past two years, the majority of reports once thought to be related to liver toxicity are probably not connected to kava intake.3 In fact, follow-up animal studies using massive dosages showed no hepatotoxic effects.4 Furthermore, hepatic failure has never been observed with the traditionally used kava extracts in the Pacific Islands.5
There has been some suggestion that a kava alkaloid, pipermethystin, may be to blame. Pipermethystin, which has been shown to be hepatotoxic, is an alkaloid not found in the root (the traditional part of the kava plant used in extracts).6 However, this theory does not completely answer all the questions, as some reported kava-associated liver damage cases are unlikely to have had that alkaloid present.
Another possibility may be kava?s interaction with other medications. Kava may affect drug detoxification and thus could change the concentration of other drugs taken simultaneously.7 A genetic tendency to poorly detoxify certain drugs to begin with, coupled with kava possibly heightening that effect, may account for the rare reactions. It seems likely that the cases of liver failure resulted from an unusual convergence of genetic predisposition coupled with environmental triggers. Until that can be pinpointed, however, using kava carries a very small risk of a very big problem. The bottom line is that the reasons for the case reports of liver failure with kava ingestion are unresolved.
Dan Lukaczer, N.D., is director of clinical research at the Functional Medicine Research Center, a division of Metagenics Inc., in Gig Harbor, Wash.
1. Scroggie DA, et al. The effect of glucosamine-chondroitin supplementation on glycosylated hemoglobin levels in patients with type 2 diabetes mellitus: A placebo-controlled, double-blinded, randomized clinical trial. Arch Intern Med 2003; 163(13): 1587-90.
2. Muller H, et al. Fasting followed by vegetarian diet in patients with rheumatoid arthritis: A systematic review. Scand J Rheumatol 2001; 30(1): 1-10.
3. Anke J and Ramzan I. Kava Hepatotoxicity: Are we any closer to the truth? Planta Med 2004; 70(3): 193-6.
4. Singh YN and Devkota AK. Aqueous kava extracts do not affect liver function tests in rats. Planta Med 2003; 69(6): 496-9.
5. Moulds RF and Malani J. Kava: Herbal panacea or liver poison? Med J Aust 2003; 178(9): 451-3.
6. Dragull K, et al. Piperidine alkaloids from Piper methysticum. Phytochemistry 2003; 63(2): 193-8.
7. Mathews JM, et al. Inhibition of human cytochrome P450 activities by kava extract and kavalactones. Drug Metab Dispos 2002; 30(11): 1153-7.
Natural Foods Merchandiser volume XXV/number 7/p. 55-56